DOCTORS made a catalogue of errors in the care of a patient who died from a brain haemorrhage weeks after he was told his symptoms were caused by ear wax, the health ombudsman has found.
The report, by the Scottish Public Health Ombudsman, found that the 63-year-old man, named Mr A, had been taking the blood-thinning drug warfarin after suffering a mini-stroke.
It emerged that he was also being given asprin, despite the fact that taking the two drugs can increase the risk of internal bleeding.
The report’s author, Jim Martin, found that the combination of drugs “had made Mr A’s death more likely”.
The patient went to his doctor in April 2012 with complaints of dizziness, headaches and disorientation.
But evidence showed that despite his symptoms worsening to the point where he could no longer attend work and was vomiting, his GP was reluctant to visit him at home.
Mr Martin said the patient was suffering from “clear red flag” signals, which should have led to further investigation, including the facts that he was aged over 50 and taking medication to prevent blood clots on the brain.
Mr A sought help from NHS 24 several times and went to accident and emergency twice.
Mr Martin said: “The GP records do not state that Mr A actually reported these symptoms to the GP. However, given there is evidence that he was reporting symptoms of persistent headaches and nausea to other clinicians he was seeing at the time, I consider it implausible that he was not suffering from these symptoms when he saw his GP.
“Given this, the GP either failed to record these symptoms or failed to take a full clinical history.”
After experiencing his symptoms for six weeks, Mr A went to casualty for a third time and was diagnosed with a bleed on the brain. He died in hospital two days later.
The GP surgery has now been ordered to carry out a significant case review, and assess the monitoring protocol for patients taking warfarin.
A sample review of patient clinical records will also be undertaken to check whether they meet the standards set out by the General Medical Council.
Mr Martin said he was concerned there was no evidence of what history was taken from the patient, and what examinations or investigations were carried out, “nor indeed if the GP had come to any specific diagnosis other than a build-up of ear wax”.
He said: “I am very concerned at the failings identified and the extremely serious impact these events had on Mr and Mrs A.”
The practice has now been ordered to apologise to the patient’s family.
A spokeswoman for Bridgeton Citizens Advice Bureau, which acted for the family, said: “These findings come too late for Mr and Mrs A. But Mrs A finds solace in the fact that, should the recommendation be upheld, no other patient should have to endure a similar experience.”